Vertebral artery dissection in weightlifter with performance enhancing drug use
- 1Department of General Medicine, Southmead Hospital, Bristol, UK
- 2Department of Stroke Medicine, Bristol Royal Infirmary, Bristol, UK
- 3Department of Radiology, Bristol Royal Infirmary, Bristol, UK
- Correspondence to Dr Andrew Low,
This case report describes a transient ischaemic attack secondary to vertebral artery dissection (VAD) in a young male body builder. This occurred following weight training with weights across the back and shoulders. The patient was also known to take multiple performance enhancing agents including anabolic steroids, slimming agents, stimulants and human growth hormone. Cases of VAD have been described with cervical manipulation in the past and an association between the use of anabolic steroids and embolic strokes has been described. To the authors knowledge, this is the first case describing a link between VAD, weight training and anabolic steroids.
Competing interests None.
Patient consent Obtained.